Join 3,561 readers in helping fund MetaFilter (Hide)


Thyroid problems for the thyroidless
January 10, 2010 4:21 PM   Subscribe

NoThyroidFilter: People with post LID, hypo hell and RAI experience: how long did it take to recover and get back to "normal" (normal with regards to the necessary extreme hypothyroid state)? Recommendations for helping me get through the recovery period?

Background: A few months ago, I had a total thyroidectomy. 10 days post-op, the pathology report came back with the bad news: 2 tumors: a follicular carcinoma measuring 11.1 x 8.2 x 5.1 cm and a papillary carcinoma measuring 1.7 x 1.5 x 1.0 cm. Holy crap.

In early December, I moved from Levoxyl 250mg/day to Cytomel 25mg 2x/day in prep for my first body scan and radioiodine. On 12/18, I stopped all meds and started the LID (low-iodine diet).

Over the course of the next three weeks, I sank deep into hypothyroid hell. On top of OMG CANCER!, I was told to expect extreme moodiness, weight gain, anxiety, confusion and fatigue. Bingo! Check, check and check. With minimal caloric changes,I put on roughly 20lbs. I know the vast majority of this is water weight. I've developed the classic myxedema, especially in my face (as illustrated here (me) and hereNSFW).

Last week, I had my Iodine-123 tracer followed by the whole body scan. The next day, I received 150mCi of Iodine-131 as the ablative dose. (I have a followup scan in two days).
Radiation isolation and LID ended on Saturday (yay!) and I got to go back on my Levoxyl (now increased to 300mg/day) with the addition of Cytomel for the next few weeks.

So here I am, day 2 back on thyroid meds, eating a low sodium diet, drinking plenty of water, but I'm still so bloated! My fingers are like sausages and they feel arthritic. My clothes don't fit and I've developed a waddle when I walk. I'm still very moody (more angry than sad), cloudy mentally and fairly tired. I'd love to go out and go for a walk, but I'm also at the tail end of a bad bout of bronchitis, so I don't want to exacerbate that with exercise in the frigid air. I have a followup with my endocrinologist in early February, but I'm probably going to call tomorrow to ask anyway. I know it's not going to change overnight, but how long can I expect this to last? Weeks? Months?
posted by Cat Pie Hurts to Health & Fitness (6 answers total) 6 users marked this as a favorite
 
I went through this in 2008. Due to ineptitude at the woman running radiology lab where I was getting my scan, I was half out of my mind with a TSH of 100+ by the time I was able to go back on my meds. And then, I was started out on only 125mcg of levothyroxine a day (my dose now is 250 mcg per day), and no Cytomel. After a week or so, my doc gave me some Cytomel as a boost which helped immensely. I went to work about a week after, but was really draggy for about 6 weeks. At two months after the scan, my TSH was still over 10, and I finally got a significant bump in my daily levothyroxine, and that was the turning point. I never had the major bloat that you describe, just intense fatigue and cloudiness.

But... it seems like you are getting a more appropriate dose of meds off the bat. (For comparison, I was 280lbs at the time, so I was really being under medicated). Hopefully, you'll bounce back quicker. Getting my TSH under 1 really seemed to be the key for me to start feeling great instead of just "okay", and that took about 5 months. But another cut-throat I know only took about 2 months to get back to normal.
posted by kimdog at 4:48 PM on January 10, 2010


Normally, the cure for bloating is to drink more water. So if "plenty" isn't enough, kick it up a little.
posted by gjc at 6:26 PM on January 10, 2010


gjc - this is far from a normal situation. And I'm already consuming a vast amount of water.
posted by Cat Pie Hurts at 6:31 PM on January 10, 2010


It takes a good six weeks to really see the full results from each change in thyroxine dosage (that's the Levoxyl). Since liothyronine (Cytomel) acts much faster, you can see good results from it after just a week or two, and some feeling of relief just an hour after taking it.

I take both for my autoimmune thyroid disease (some of us aren't all that good at converting thyroxine to liothyronine in our tissues and have to take both to be well), and sometimes after a change in thyroxine dosage I take an extra 5 microgram liothyronine pill every day or two for just a few days, while waiting for the thyroxine to kick in.

It's important not to overdo it because too much thyroid hormone is as miserable a feeling as too little, impossible though that is to believe when you're in the throes of being severely hypo.
posted by Ery at 6:08 AM on January 11, 2010


I am so sorry about your thyroid situation. Unfortunately, I do not have encouraging news. It can take a really long time to get back to normal. I am six months out, and the brain fog is only just now starting to lift. The weight struggle will continue for some time.

A rigorous schedule helps me with brain fog. I must get to bed and get out of bed at the same time every day. This really helps. Also, people who are hypothyroid seem to be more sensitive to light while they sleep, so making sure your room is very dark will probably help.

Supplements that have helped me (and others): high quality fish oil, vitamin D, B complex (not just B-12) and Phosphatidyl Serine. I have heard great things about Enzymatic Therapy Energy Revitalization System, but I have not tried it myself.

Be extra sure to take your medicine at the same time every day on an empty stomach and to wait an hour before eating. If you're still in the midst of brain fog, an alarm is a good idea.

Drinking gatorade (half strength made from the mix) helps me with water retention issues. It does have a lot of sodium, so adjust accordingly.

There are a few online support groups for thyroid issues. I would strongly suggest joining one. Brain fog can be extremely isolating, especially if you're used to being eloquent and well spoken. Being in a group of people who all feel like that piece of their brain has been taken is useful, and makes it easier. On the bright side of things, I've learned to value myself for something other than being whip smart.
posted by stoneweaver at 9:16 AM on January 11, 2010 [1 favorite]


Be extra sure to take your medicine at the same time every day on an empty stomach and to wait an hour before eating

Establish a routine, that is the most important tip, especially if you feel like you are not thinking straight. Either get a pill box with compartments for each day, or else just take your pill as soon as you awake. I take mine and then I have my coffee with milk-- I checked to make sure that it was OK to have the milk and my pharmacist just said as long as I do that every day it was fine. My doctor monitors my levels every 6 months and if the milk prevents the pills from being absorbed 100% then it will show up on my lab tests and the dosage will be adjusted.

I didn't have cancer, I had Grave's disease so I went from being hyperthyroid to being hypothyroid. I never regrew the hair that I lost, but my skin went back to normal as did my blood pressure and I stopped having the shakes, excessive sweating and arrhythmia.

The first 3 months were the hardest. I gained 20 pounds a month and felt like I was moving under water the whole time-- it was slow and difficult. I cried a lot. I used to curse my doctor a lot, but about a month after I started on the synthyroid things started getting better. That was 18 years ago. I think my brain is as sharp as it ever was but I don't have as much energy and I gain weight if I eat anything more than a grain of rice. I work out at the gym and try to not to give in to my couch potato nature.

As for getting through it, just be kind to yourself. Try to walk as much as possible and reward yourself with little (non-food) treats; mine were getting facials, splashing out on art supplies, going to the movies in the middle of the day at a real cinema.
posted by Secret Life of Gravy at 10:01 AM on January 11, 2010


« Older Why did Oscar Acosta sign his ...   |  Looking for open source scanne... Newer »
This thread is closed to new comments.